Alert archive / Florida / Tornado Warnings in 2023

Tornado Warning 14, NWS Tampa Bay, FL

August 30, 2023Hardee County, Polk County, Florida

NWS Tampa Bay, FL issued this tornado warning at Aug 30, 2023, 4:18 AM EDT for Hardee County, Polk County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2023, 4:18 AM EDT (08:18 UTC)
Expired
Aug 30, 2023, 4:45 AM EDT
In force
27 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Hardee County, FL, Polk County, FL

The radar

The Tampa radar (KTBW), 68 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 8:28 PM EDTTornado WatchSPC10 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 8.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2023-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2023-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 438 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
438 m²/s²
0-3 km storm-relative helicity
381 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

680 
WFUS52 KTBW 300818
TORTBW
FLC049-105-300845-
/O.NEW.KTBW.TO.W.0014.230830T0818Z-230830T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
418 AM EDT Wed Aug 30 2023

The National Weather Service in Ruskin has issued a

* Tornado Warning for...
  Northeastern Hardee County in central Florida...
  South central Polk County in central Florida...

* Until 445 AM EDT.
    
* At 418 AM EDT, a severe thunderstorm capable of producing a tornado
  was located near Wauchula, moving northeast at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Wauchula around 425 AM EDT.

Other locations impacted by this tornadic thunderstorm include Zolfo
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If your home is flooded, avoid flood waters. If
possible, take shelter in an interior room. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 2745 8176 2751 8184 2781 8173 2770 8152
TIME...MOT...LOC 0818Z 208DEG 30KT 2750 8179 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

TBW
1 follow-up statement
828 
WWUS52 KTBW 300834
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
434 AM EDT Wed Aug 30 2023

FLC049-105-300845-
/O.CON.KTBW.TO.W.0014.000000T0000Z-230830T0845Z/
Hardee FL-Polk FL-
434 AM EDT Wed Aug 30 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 AM EDT FOR NORTH
CENTRAL HARDEE AND SOUTH CENTRAL POLK COUNTIES...
    
At 434 AM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northeast of Wauchula, moving northeast at 35
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
north central Hardee and south central Polk Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 2757 8170 2759 8179 2781 8173 2772 8156
TIME...MOT...LOC 0834Z 208DEG 30KT 2762 8172 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

TBW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Aug 30, 2:23 AM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 30, 2:23 AM EDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
223 AM EDT Wed Aug 30 2023

...New DISCUSSION, AVIATION, MARINE, FIRE WEATHER...

.DISCUSSION...
Issued at 203 AM EDT Wed Aug 30 2023

Major Hurricane Idalia continues to move quickly to the North
with a NNE turn still expected. Landfall is expected early this
morning along the big bend area. Catastrophic storm surge will
accompany the eyewall as it makes landfall, along with Hurricane
force winds, flooding rainfall and tornadoes. Bands of strong
winds and heavy rain continue to move through most of the forecast
area.

For the latest information on Idalia, please see products issued by
the National Hurricane Center as well as our Hurricane Local
Statement.

&&

.AVIATION...
(06Z TAFS)
Issued at 203 AM EDT Wed Aug 30 2023

MVFR/IFR conditions will continue through most of the period as
bands from Hurricane Idalia move across terminals. Ceilings and
visibilities should be up and down during this time. Gusty winds
prevail into the afternoon as the storm moves north of the area.

&&

.MARINE...
Issued at 203 AM EDT Wed Aug 30 2023

Major Hurricane Idalia will continue to lift north and then NE
over the eastern Gulf before making landfall along the big bend
region early this morning. Hurricane force winds and life-
threatening seas continue through the morning. Mariners should
remain in port until conditions improve Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  88  82  91  81 /  90  60  70  60
FMY  89  80  90  79 /  80  50  70  30
GIF  88  77  91  76 /  80  40  70  40
SRQ  90  79  91  78 /  90  70  70  60
BKV  88  77  91  75 /  90  60  70  60
SPG  87  82  88  81 /  90  70  70  60

&&

Sea Breeze Thunderstorm Regime For Wednesday: 5
Sea Breeze Thunderstorm Regime For Thursday: 5

For additional information on sea breeze regimes, go to:
     https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Thursday morning for Coastal Citrus-Coastal
     Hernando-Coastal Hillsborough-Coastal Levy-Coastal Manatee-
     Coastal Pasco-Coastal Sarasota-Inland Citrus-Inland
     Hernando-Inland Hillsborough-Inland Levy-Inland Manatee-
     Inland Pasco-Inland Sarasota-Pinellas-Sumter.

     Hurricane Warning for Coastal Citrus-Coastal Hernando-Coastal
     Hillsborough-Coastal Levy-Coastal Manatee-Coastal Pasco-
     Inland Citrus-Inland Hernando-Inland Hillsborough-Inland
     Levy-Inland Manatee-Inland Pasco-Pinellas-Sumter.

     Storm Surge Warning for Coastal Citrus-Coastal Hernando-Coastal
     Hillsborough-Coastal Levy-Coastal Manatee-Coastal Pasco-
     Coastal Sarasota-Pinellas.

     Tropical Storm Warning for Coastal Charlotte-Coastal Lee-Coastal
     Sarasota-DeSoto-Hardee-Inland Charlotte-Inland Lee-Inland
     Sarasota-Polk.

     Storm Surge Watch for Coastal Charlotte-Coastal Lee.

Gulf waters...Hurricane Warning for Coastal waters from Englewood to Tarpon
     Springs FL out 20 NM-Coastal waters from Tarpon Springs to
     Suwannee River FL out 20 NM-Tampa Bay waters-Waters from
     Bonita Beach to Englewood FL out 20 to 60 NM-Waters from
     Englewood to Tarpon Springs FL out 20 to 60 NM-Waters from
     Tarpon Springs to Suwannee River FL out 20 to 60 NM.

     Tropical Storm Warning for Charlotte Harbor and Pine Island
     Sound-Coastal waters from Bonita Beach to Englewood FL out
     20 NM.

&&

DISCUSSION/AVIATION/MARINE...Pearce

In the hours before

Local storm report, Aug 30, 3:40 AM EDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
340 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 AM     Tropical Cyclone 1 SSE Cedar Key         29.14N 83.03W
08/30/2023                   GMZ850             FL   Buoy

            51 MPH wind gust reported at Buoy station
            CKYF1 Cedar Key, FL.

&&
Local storm report, Aug 30, 4:10 AM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
410 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 AM     Tropical Cyclone 1 S Whitfield           27.40N 82.57W
08/30/2023                   Manatee            FL   ASOS

            70 MPH wind gust measured at ASOS station
            KSRQ Sarasota Bradenton Airport.

&&
Local storm report, Aug 30, 4:15 AM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
415 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 AM     Tropical Cyclone 2 SE Solana             26.92N 82.00W
08/30/2023                   Charlotte          FL   ASOS

            58 MPH wind gust measured at ASOS station
            KPGD Punta Gorda.

&&
Local storm report, Aug 30, 4:16 AM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
416 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     Tropical Cyclone 1 SE Cedar Key          29.14N 83.03W
08/30/2023                   Levy               FL   Mesonet

            56 MPH wind gust measured at station 1057W
            0.8 SE Cedar Key (WEATHERSTEM).

&&
Local storm report, Aug 30, 4:17 AM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
417 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     Tropical Cyclone 2 NNE Belleair          27.96N 82.80W
08/30/2023                   Pinellas           FL   Mesonet

            55 MPH wind gust measured at Mesonet station
            FW8592 Seminole.

&&
Local storm report, Aug 30, 4:18 AM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
418 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 AM     Tropical Cyclone 1 SSE Cedar Key         29.14N 83.03W
08/30/2023                   GMZ850             FL   Buoy

            52 MPH wind gust measured at Buoy station
            CKYF1 Cedar Key, FL.

&&

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 8:38 PM EDTSpecial Marine WarningTBW37 min
Aug 29, 11:29 PM EDTSpecial Marine WarningTBW31 min
Aug 30, 1:01 AM EDTAreal Flood AdvisoryTBWCharlotte, DeSoto, Hardee, Lee89 min
Aug 30, 1:40 AM EDTTornado WarningTBWHardee, Highlands, Polk20 min
Aug 30, 2:52 AM EDTAreal Flood AdvisoryTBWCharlotte, DeSoto, Hardee, Highlands, Hillsborough, Lee and 3 more3 hr
Aug 30, 4:23 AM EDTTornado WarningTBWCitrus, Hernando, Sumter22 min
Aug 30, 6:03 AM EDTTornado WarningTBWHardee, Highlands, Polk7 min
Aug 30, 6:03 AM EDTTornado WarningTBWDeSoto, Hardee, Highlands, Polk12 min
Aug 30, 6:20 AM EDTTornado WarningTBWHardee, Highlands, Polk25 min
Aug 30, 6:53 AM EDTTornado WarningTBWHardee, Highlands, Polk12 min
Aug 30, 8:24 AM EDTAreal Flood WarningTBWDeSoto, Hardee, Manatee3 hr
Aug 30, 9:07 AM EDTTornado WarningTBWPasco23 min
Aug 30, 9:15 AM EDTTornado WarningTBWDeSoto, Hardee, Manatee, Sarasota15 min
Aug 30, 11:28 AM EDTAreal Flood WarningTBWDeSoto, Hardee, Manatee, Polk, Sarasota2 hr
Aug 30, 2:09 PM EDTAreal Flood WarningTBWHillsborough, Pasco, Polk, Sumter2 hr
Aug 30, 3:47 PM EDTRiver Flood WarningTBWDeSoto21 days
Aug 30, 3:47 PM EDTRiver Flood WarningTBWManatee54 hr
Aug 30, 5:31 PM EDTSmall Craft AdvisoryTBW14 hr
Aug 30, 5:33 PM EDTCoastal Flood StatementTBWCharlotte, Citrus, Hernando, Hillsborough, Lee, Levy and 4 more10 hr
Aug 30, 5:33 PM EDTRip Current StatementTBWCharlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota26 hr
Aug 30, 5:33 PM EDTHigh Surf AdvisoryTBWCharlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota10 hr

Nearby

Tornado Warnings in Florida, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.